Viewing 6 posts - 1 through 6 (of 6 total)
  • Author
    Posts
  • Anonymous
      Post count: 93172

      I am cheering today. Ten weeks after RAI I am officially hypo (T4 was .4)and can get started on Synthroid. What a strange thing to feel like cheering about; but I guess I’m looking forward to being normal and healthy again. I know I still have a way to go to get on the right dose.

      I am truly appreciative of the advice and openness of others. There is so much to learn about GD from the experience of others. If you are new to this board, keep reading and you’ll learn a lot!

      For facilitator’s: Is there anyway to get a copy of proceedings from the conference? Because of work, I am unable to attend but would be willing to pay for tapes or information from the presenter’s. Is this possible?

      Anonymous
        Post count: 93172

        The conference sessions have been taped in the past, and it is possible to order copies of the tapes. We cannot get transcripts made, however, because we do not have the volunteer capacity to produce transcripts.

        Bobbi — NGDF Online Facilitator

        Anonymous
          Post count: 93172

          I got my bloodwork results back today. Officially hypo. They gave me Levoxyl 112 mcg 1/day. When I read the insert with the prescription with all of the “Before using this medicine” it scares me. My endo knows all that I take, except maybe the glucosamine. Still, there are a lot of warnings with this one. Also, I read on a med website what some of the side effects could be from taking the medicine and it sounds just like the symptoms for hyperthyroidism??????

          Does anyone else take this drug and can give me any info? It sounds like I could lose weight, get headaches, tremors, upset stomach, increased appetite, irritability, etc, etc, etc.

          I do not like starting new drugs – but I am excited that in my opinion, it’s all down hill from here.

          Thanks,

          Trish

          Anonymous
            Post count: 93172

            Good to hear from you Mammaw-

            I am glad to hear that you are on your way to feeling better. I would like to hope that those side effects from the medicine are just if you have too much of it in your system and in essence go a little hyper while they are trying to figure out the dosage. Just a thought. Well I will continue to pray for you and hope you can get on with your life sooner than later. :-)

            Renee

            Anonymous
              Post count: 93172

              Yes, a lot of the “side effects” message about replacement hormone indicates hyperthyroidism. An equal amount, if you read carefully, indicates hyPOthyroidism.

              The drug that you are being given is chemically identical to T4 thyroid hormone — except for the non-active(i.e. inert) ingredients that are used to turn the chemical into a pill. It IS thyroid hormone. Therefore, if you get too much of it you will be hyperthyroid and if you get too little you will be hypothyroid, and have all of the accompanying problems of either of those two conditions. You need to get the right amount in, consistently.

              There will be a period of adjustments as you start taking this drug. Your doctor has made an educated guess as to what dose of replacement you need. But it might be slightly “off”, and adjustments may need to be made — especially at first. There are some important rules you need to keep in mind, to keep this process as efficient as possible.

              First: take the medication first thing in the morning, on an empty stomach, and wait an hour before eating. Do not take it with any other medications, including vitamins and minerals, unless directed to by a doctor. If you take a daily vitamin, for example, you should wait until lunch. The reason for this is that there are chemicals in foods, medications and in vitamins that can prevent the absorption of some of your thyroid hormone into the blood. Once the thyroid has been absorbed into the blood, it does not matter what you eat, or take as a medication. But getting it in there, in the same amount every day, is important. I have a friend who was miserable for YEARS, taking huge doses of thyroid hormone (in both T4 and T3 forms). The T3 was giving her heart problems, and she was still hypothyroid. (Her problem was Hashimotos, not Graves.) Finally, she went to a new endo last year, who told her to take the thyroid hormone all by itself, without other medications, etc. etc. And she is on a much, much lower dose, she has eliminated the T3, and she feels much, much better. It can and does make a difference how you take this medication.

              Second: Do not expect taking this pill to instantly make you feel normal again. T4 has a relatively long biological life in the body. It’s half life is just a bit under 7 days. So, when you start taking a dose of it, whatever is not immediately used is available for later use, for a fairly long time, and so it builds up in the body. It needs to build up to its appropriate level before you truly will see how the dose you are on is working. Your doctor will tell you to come back and have your blood checked after a certain period of time. In my case, the earliest my endo wanted to check was six weeks — and she preferred three months. I have found this to be pretty standard. If you check too soon, the full results of your dose may not have appropriately registered, and could find yourself on a hormonal roller coaster. DO wait the appropriate amount of time between blood checks. What this sometimes has meant in my life, is that I spend six weeks on a dose that is (slightly) too high, or too low. BUT, in the long run, I have saved myself months of misery by going along with the guidelines.

              Congradulations! You are well on the road to feeling good again. Just keep in mind that it takes time for your body to heal after the hormonal imbalance you’ve been through. Look for progress, not absolutes for a while.

              I hope you are feeling very good, soon.

              Bobbi — NGDF Online Facilitator

              Anonymous
                Post count: 93172

                Bobbi,

                Thanks. I really didn’t think about being hyper even if I am medically hypo. I’ll have to take my vitamins, herbal supplements, etc. to work so that I can take them at lunch time.

                I have been tapping my fingers and swinging my legs when sitting for the last couple of days. I literally woke up at a run this morning and did five hours of spring cleaning – then crashed. I know I should keep my tasks on an even keel, but if I have any energy whatsoever I take it at a run and do whatever I can get done. It’s been a long time, well over a year, since I have felt this good.

                I know that it will take me a good while to build myself back up to “normal”, but I think I have finally excepted it. I am even telling people “no” so that I can take care of me, which is completely out of character for me. I have gained a few more pounds, but my pants are fitting more loosely. Maybe I’m finally building “good” muscle! One of my co-workers said how good I look – that he has just seen the life come in me.

                Have a great weekend everyone!

                Trish

              Viewing 6 posts - 1 through 6 (of 6 total)
              • You must be logged in to reply to this topic.